The short answer is “No”! Although proton pump inhibitors (PPIs) are effective in reducing the risk of upper gastrointestinal bleed (GIB) in high-risk patients, they do not protect against lower GIB. 1 In fact, their use has been associated with an increased risk of small bowel injury related to non-steroidal anti-inflammatory drugs (NSAIDs) and low-dose aspirin.2,3
A 2015 case-control study involving over 1,000 patients hospitalized for GIB found that although concomitant use of PPI in patients on NSAIDs, low-dose aspirin, other antiplatelet agents or anticoagulants was associated with a reduced risk of UGIB, it was not associated with reduced risk of lower GIB. Interestingly, in this study, PPIs were associated with higher risk of lower GIB which might have been related to confounding factors and not necessarily a direct causal effect.4 Lack of an impact of PPIs on lower GIB among patients on aspirin or NSAIDS has also been supported by others. 5-7
The fact that PPIs don’t seem to reduce the risk of GIB distal to the duodenum should not be surprising given their primary mechanism of action through inhibition of acid production by gastric parietal cells. 8 What is perhaps more intriguing is how they may potentially increase the risk of small intestinal injury while still protecting the gastro-duodenum from NSAID-induced mucosal damage.
In a cool laboratory study involving rats, treatment with a PPI was associated with exacerbation of NSAID-induced intestinal ulceration and bleeding; by itself treatment with PPI was not associated with intestinal mucosa injury.9 Interestingly, in this study, a marked shifts in numbers and types of enteric bacteria with a significant reduction in jejunal Bifidobacteria spp was noted with PPI therapy. Restoration of small intestine Bifididobacteria during treatment with a PPI along with an NSAID prevented intestinal ulceration/bleeding. The investigators concluded that when used along with an NSAID, PPIs may cause small intestinal injury through alteration in the microbiome of the gut. Fascinating!
Bonus Pearl: Did you know that the 2022 American Gastroenterological Association (AGA) clinical practice update on de-prescribing of PPIs lists several conditions for which acute/short term use of PPIs are NOT indicated, such as isolated lower GI symptomatology, acute nausea and vomiting not believed to be related to GERD/esophagitis, acute undifferentiated abdominal pain, and empiric treatment of laryngopharyngeal symptomatology? 10
Liked this post? Download the app on your smart phone and sign up below to catch future pearls right into your inbox, all for free!
Subscribe to Blog via Email
- Lue A, Lanas A. Proton pump inhibitor treatment and lower gastrointestinal bleeding: Balancing risks and benefits. World J Gastroenterol 2016;22:10477-10481. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5192259/#:~:text=PPIs%20do%20not%20prevent%20NSAID,and%20the%20risk%20of%20LGB.
- Endo H, Sakai E, Taniguchi L, et al. Risk factors for small-bowel mucosal breaks in chronic low-dose aspirin users: data from a prospective multicenter capsule endoscopy registry. Gastrointes Endosc 2014;80:826-34. https://pubmed.ncbi.nlm.nih.gov/24830581/
- Washio E, Esaki M, Maehata Y, et al. Proton pump inhibitors increase incidence of nonsteroidal anti-inflammatory drug-induced small bowel injury: A randomized, placebo-controlled trial. Clin Gastroenterol Hepatol 2016;14:809-815. https://pubmed.ncbi.nlm.nih.gov/26538205/
- Lanas A, Carrera-Lasfuentes P, Arguedas Y, et al. Risk of upper and lower gastrointestinal bleeding in patients taking nonsteroidal anti-inflammatory drugs, antiplatelet agents, or anticoagulants. Clin Gastroenterol Hepatol 2015;13:906-12. https://pubmed.ncbi.nlm.nih.gov/25460554/
- Nagata N, Niikura R, Aoki T, et al. Effect of proton-pump inhibitors on the risk of lower gastrointestinal bleeding associated with NSAIDs, aspirin, clopidogrel, and warfarin. J Gastroenterol 2015;50:1079-1086. https://pubmed.ncbi.nlm.nih.gov/25700638/
- Garcia Rodriguez LA, Lanas A, Soriano-Gabarro M, et al. Effect of proton pump inhibitors on risks of upper and lower gastrointestinal bleeding among users of low-dose aspirin: A population-based observational study. J Clin Med 2020;9:928. https://www.mdpi.com/2077-0383/9/4/928
- Casado Arroyo R, Polo-Tomas M, Roncales MP, et al. Lower GI bleeding is more common than upper among patients on dual antiplatelet therapy: long-term follow-up of a cohort of a patients commonly using PPI co-therapy. Heart 2012;98:718-723. https://pubmed.ncbi.nlm.nih.gov/22523056/
- Engevik AC, Kaji I, Goldenring JR. The physiology of the gastric parietal cell. Physiol Rev 2020;100:573-602. The Physiology of the Gastric Parietal Cell – PMC (nih.gov)
- Wallace JL, Syer S, Denou E, et al. Proton pump inhibitors exacerbate NSAID-induced small intestinal injury by inducing dysbiosis. Gastroenterology 2011;141:1314-22. https://www.gastrojournal.org/action/showPdf?pii=S0016-5085%2811%2900926-7
- Targownik LE, Fisher DA, Saini SD. AGA clinical practice update on de-prescribing of proton pump inhibitors: expert review. Gastroenterology 2022;162:1334-1342. https://www.gastrojournal.org/article/S0016-5085(21)04083-X/fulltext
Disclosures/Disclaimers: The listed questions and answers are solely the responsibility of the author and do not necessarily represent the official views of Mercy Hospital-St. Louis, Massachusetts General Hospital, Harvard Catalyst, Harvard University, their affiliate academic healthcare centers, or its contributors. Although every effort has been made to provide accurate information, the author is far from being perfect. The reader is urged to verify the content of the material with other sources as deemed appropriate and exercise clinical judgment in the interpretation and application of the information provided herein. No responsibility for an adverse outcome or guarantees for a favorable clinical result is assumed by the author. Thank you!